Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 19, 2017, 12:32 AM EDT for Wyoming County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 12:32 AM EDT (04:32 UTC)
- Expired
- May 19, 2017, 1:15 AM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS81 KBUF 190432 SPSBUF Special Weather Statement National Weather Service Buffalo NY 1232 AM EDT FRI MAY 19 2017 NYZ012-013-020-021-085-190515- Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming- 1232 AM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON AND NORTHERN ALLEGANY COUNTIES... At 1232 AM EDT, a strong thunderstorm was located over Ashford Hollow, or 18 miles north of Salamanca, moving east at 50 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Letchworth State Park, Springville, Arcade, Franklinville, Belfast, Rushford, Ashford Hollow, Houghton, Chaffee and East Concord. This includes Interstate 86 near exit 32. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4235 7877 4260 7871 4257 7779 4230 7779 TIME...MOT...LOC 0432Z 269DEG 45KT 4243 7868 $$ Wood
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 12:08 AM EDT, 24 minutes earlier.
Area forecast discussion, May 19, 12:08 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1208 AM EDT Fri May 19 2017 .SYNOPSIS... Notably cooler air will work its way across our region behind a cold front later today. Temperatures will be some 15 to 20 degrees lower than those from the past two days. Meanwhile...Canadian high pressure will support mainly fair dry weather through the first half of the upcoming weekend. && .NEAR TERM /THROUGH TODAY/... A cold front will gradually work its way across western and central New York during the overnight. Radars are showing several strong to severe thunderstorms continuing to track eastward along the edge of the front near midnight. Mesoanalysis shows limited/weak CAPE but effective shear of 40+kts continues to support the severe cells. Damaging winds to 60 mph and quarter-sized hail remain the main threats within the warned cells along with frequent lightning. It will be much cooler by daybreak...as the mercury will settle into the 50s throughout...rather than hold in the 60s and 70s like the past two nights. Friday will likewise be starkly different than Thursday as a cool northerly flow will pass across the region. With lingering moisture in the lower levels a few showers will remain possible from roughly the Genesee Valley eastward, with perhaps a sprinkle farther southward towards the Niagara Frontier. The northerly flow will maintain a deck of stratus clouds through much of the day before high pressure brings a drier airmass, eroding the clouds from north to south through the afternoon hours. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... On Friday night, high pressure centered south of Hudson Bay will ridge southward into our region. Winds will be on the light side, but not completely calm resulting in marginal radiational cooling conditions. Lows will mainly be in the lower 40s, but temperatures will drop into the mid to upper 30s across the North Country where patchy frost is possible. The surface high and mid/upper level ridging should keep the area dry on Saturday. A warm frontal boundary will sharpen to our south during the day, which will keep temperatures below normal with highs in the 60s. Also, mid level clouds from this warm front will start to spread in the region from SW-NE Saturday afternoon. On Saturday night, model consensus brings the mid-level thermal gradient into the region. This may result in some showers Saturday night, mainly across western portions of the cwa. Clouds from the mid-level boundary and increasing southeasterly winds will limit radiational cooling with lows in the 50s in most areas. Only the North Country which is closest to the departing surface ridge will have any chance to cool with lows in the mid to upper 40s. Sunday should be the warmest day of the period, as warm air surges northwards across the region ahead of the approaching low, with temperatures climbing back into the mid to upper 70s. Meanwhile, showers and thunderstorms will become more widespread as the warm front continues to move northward across the region. Due to the convective nature of this, Sunday will not be a complete washout even though there may be a couple rounds of showers due to the boundary, and then again from diurnally driven instability. Model consensus continues to suggest the steadiest activity will move through Sunday night, just ahead of the cold front. A fairly solid line is expected with a deep SSW flow which will tap into some moisture from the Gulf of Mexico. Because of this will increase PoPs to categorical, with rainfall amounts likely to average between a half an inch and an inch. Overnight temperatures will still be on the warm side, largely depending on the timing of the front. && .LONG TERM /MONDAY THROUGH THURSDAY/... In general there is better than average agreement among long range model guidance with 00/06Z ECMWF/GFS/GGEM guidance showing the same general pattern with only minor differences in timing and temperatures. The ECMWF is about 6 hours faster and slightly warmer than GFS and GGEM guidance, with a consensus providing the most likely solution. A cold front will move to the east of the area on Monday, with some showers lingering depending on the progression of this front. Conditions will dry from west to east during the day, with below normal high temperatures (in the 60s) behind the front. A ridge of high pressure will build in behind the front, providing dry weather Monday night and most of Tuesday. Temperatures will warm a bit with highs in the upper 60s to lower 70s. Tuesday will probably be the most pleasant day of the week as another slow moving upper level trough is forecast to cut off across the region mid-week. Model guidance suggests there will be a sharp trough or cut off low to our west on Wednesday, and then across New York state on Thursday. This will lead to a wet pattern, with below normal temperatures. Given model agreement, the forecast hedges higher than consensus guidance for the PoPs. This will result in showers for Wednesday and Thursday, though there should be periods of dry weather as well. Two-day rainfall amounts from this system are likely to average around an inch, but will vary by location. && .AVIATION /04Z FRIDAY THROUGH TUESDAY/... VFR conditions will be in place across the region for much of the overnight...although scattered strong to severe cells continue to track mainly south/east of the TAF sites. In the wake of a cold front...low level moisture will be lifted into MVFR cigs for much of the region. These lower cigs are forecast to remain in place for Friday morning before cigs improve to VFR during the midday and afternoon. Outlook... Friday night and Saturday...VFR. Saturday night...Mainly VFR. A chance of showers and thunderstorms. Sunday through early Monday morning...VFR/MVFR. Showers and thunderstorms likely. Later Monday and Tuesday...Mainly VFR. && .MARINE... Winds across the Lower Great Lakes will continue to subside during the course of the night as a weaker sfc pressure gradient will accompany the passage of a cold front. High pressure over northern Manitoba will then build across the Upper Great lakes later today and tonight. While northwest winds ahead of this fair weather feature will briefly freshen on Lake Ontario...they will subside again before waves reach small craft advisory levels. Northeast winds tonight and Saturday will make for choppy conditions on the west half of Lake Ontario...and particularly for the nearshore waters west of Hamlin Beach and for the Lower Niagara River...although criteria is not expected to reach small craft advisory levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH/SMITH NEAR TERM...RSH/SMITH SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...RSH/SMITH MARINE...RSH/SMITH
Hazardous weather outlook, May 18, 9:14 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 914 PM EDT Thu May 18 2017 NYZ007-008-200115- Jefferson-Lewis- 914 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010>014-019>021-085-200115- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 914 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 914 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 18, 11:49 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1149 PM EDT THU MAY 18 2017
NYZ012-013-021-190415-
Allegany-Livingston-Wyoming-
1149 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...SOUTHWESTERN
LIVINGSTON AND NORTHWESTERN ALLEGANY COUNTIES...
At 1149 PM EDT, a strong thunderstorm was located 7 miles northeast
of Arcade, or 18 miles west of Letchworth State Park, moving east at
45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Letchworth State Park, Perry, Warsaw, Mount Morris, Arcade,
Portageville, Nunda, Eagle, Pike and Castile.
This includes Interstate 390 between exits 6 and 7.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4251 7831 4252 7831 4252 7842 4269 7844
4277 7779 4250 7777
TIME...MOT...LOC 0349Z 265DEG 37KT 4261 7833
WoodLocal storm report, May 18, 11:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1159 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM MARINE TSTM WIND 1 W DUNKIRK 42.49N 79.36W
05/18/2017 M39 MPH LEZ041 NY ASOS
&&
EVENT NUMBER BUF1701132
JAMLocal storm report, May 19, 12:00 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1200 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL 1 E DUNKIRK 42.49N 79.32W
05/18/2017 M0.75 INCH CHAUTAUQUA NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1701133
CHURCHLocal storm report, May 19, 12:02 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1202 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM MARINE HAIL 1 W DUNKIRK 42.49N 79.36W
05/18/2017 M0.75 INCH LEZ041 NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1701134
CHURCHLocal storm report, May 19, 12:29 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1229 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG SILVER CREEK 42.54N 79.17W
05/18/2017 CHAUTAUQUA NY LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
EVENT NUMBER BUF1701135
JAMSpecial weather statement, May 19, 12:32 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 1232 AM EDT FRI MAY 19 2017 NYZ012-013-020-021-085-190515- Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming- 1232 AM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON AND NORTHERN ALLEGANY COUNTIES... At 1232 AM EDT, a strong thunderstorm was located over Ashford Hollow, or 18 miles north of Salamanca, moving east at 50 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Letchworth State Park, Springville, Arcade, Franklinville, Belfast, Rushford, Ashford Hollow, Houghton, Chaffee and East Concord. This includes Interstate 86 near exit 32. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4235 7877 4260 7871 4257 7779 4230 7779 TIME...MOT...LOC 0432Z 269DEG 45KT 4243 7868 Wood
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:50 PM EDT | Special Weather Statement | BUF | Chautauqua | 25 min |
| May 18, 9:01 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 15 min |
| May 18, 9:08 PM EDT | Special Marine Warning | BUF | 37 min | |
| May 18, 11:14 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 46 min |
| May 18, 11:27 PM EDT | Special Weather Statement | BUF | Ontario | 33 min |
| May 18, 11:33 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 57 min |
| May 18, 11:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| May 18, 11:49 PM EDT | Special Weather Statement | BUF | Wyoming | 26 min |
| May 19, 12:02 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario, Wyoming | 28 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.